North Dakota, 2011Flash Flood and Hail in North Dakota, August 15 to 16, 2011
August 15 to 16, 2011 · NWS BIS · 22 events in 9 counties and zones
A severe weather outbreak unfolded during the late afternoon and evening of the 15th as thunderstorms developed and intensified along several boundaries over southwest and south central North Dakota. Supercell storms formed initially over the west central and southwest, then formed into an organized bowing segment as the storms progressed eastward into the south central.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- $75,000
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe weather outbreak unfolded during the late afternoon and evening of the 15th as thunderstorms developed and intensified along several boundaries over southwest and south central North Dakota. Supercell storms formed initially over the west central and southwest, then formed into an organized bowing segment as the storms progressed eastward into the south central. Severe Thunderstorm Watch number 782 was in effect for this event. Numerous warnings were issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:48 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 15, 1:48 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT MON AUG 15 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
THE MAIN FORECAST CONCERN WILL BE THE SEVERE POTENTIAL ACROSS NORTH
DAKOTA TONIGHT.
ONGOING ELEVATED CONVECTION OVER EASTERN MONTANA WILL SLOWLY SPREAD
INTO WESTERN NORTH DAKOTA THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM
THE ONGOING CONVECTION IS NOTED ON VISIBLE SATELLITE IMAGERY MOVING
INTO NORTH CENTRAL NORTH DAKOTA. THIS MAY SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. WILL CONTINUE TO
MONITOR AS TIME PROGRESSES.
THE MAIN EVENT IS STILL EXPECTED TO OCCUR TONIGHT. THE MEDIUM RANGE
MODELS ARE NOW IN BETTER AGREEMENT WITH RESPECT TO THE PLACEMENT AND
TIMING OF POTENTIALLY SEVERE WEATHER. THE LARGE SCALE UPPER LEVEL
TROUGH IS PROGGED TO ENTER CENTRAL MONTANA BY 06Z TUESDAY. MODELS
ARE PAINTING THE HIGHEST QPF ACROSS NORTHWESTERN NORTH DAKOTA IN THE
LFQ OF AN UPPER LEVEL JET STREAK ALONG AN APPROACHING COLD FRONT
FROM 00-06Z TUESDAY. THIS ACTIVITY IS THEN EXPECTED TO PUSH INTO THE
CENTRAL AND EASTERN PORTIONS OF THE CWA AFTER MIDNIGHT. THE GREATEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS THE NORTHERN CWA
PROXIMATE TO THE STRONGEST UPPER LEVEL FORCING.
FURTHERMORE...PERIODS OF HEAVY RAINFALL ARE ALSO EXPECTED. SINCE
STORM MOTIONS SHOULD BE RELATIVELY FAST (RANGE BETWEEN 30-35 KNOTS
USING THE 850MB-300MB MEAN WIND AS A PROXY)...DO NOT THINK A FLASH
FLOOD WATCH IS WARRANTED AT THIS TIME.
THE THUNDERSTORM ACTIVITY IS THEN EXPECTED TO END FROM WEST TO EAST
TUESDAY. STRONG GRADIENT FLOW IN THE WAKE OF THE FRONT COMBINED WITH
UNSTABLE LOW-LEVEL LAPSE RATES WILL ALLOW FOR WINDY/GUSTY CONDITIONS
TO DEVELOP AREAWIDE BY TUESDAY AFTERNOON. IN ADDITION...MUCH DRIER
AIR FILTERING INTO THE REGION SHOULD ALLOW FOR DEWPOINTS TO MIX OUT
TO UPPER 30S WEST. HOWEVER...STRONG CAA SHOULD KEEP TEMPERATURES
WELL BELOW NORMAL ALLOWING FOR RH VALUES TO REMAIN NEAR TO SLIGHTLY
BELOW NORMAL TUESDAY AFTERNOON.
SURFACE HIGH PRESSURE WILL THEN SLIDE ACROSS SOUTHWESTERN NORTH
DAKOTA TUESDAY NIGHT AND BECOME CENTERED OVER SOUTH DAKOTA WEDNESDAY
MORNING. THE LIGHT WINDS COMBINED WITH CLEAR SKIES SHOULD ALLOW
OVERNIGHT LOWS TO RADIATE TO THE MID/UPPER 40S. A LITTLE HIGHER
WINDS NORTH SHOULD KEEP LOWS IN THE LOW/MID 50S NORTH OF I-94.
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY...
THE START OF THE LONG TERM PERIOD WILL BEGIN WITH NORTHWEST FLOW
ALOFT WEDNESDAY...TRANSITIONING TO ZONAL WEST-TO-EAST FLOW ON
THURSDAY. DRY SURFACE HIGH PRESSURE INFLUENCES THE STATE
WEDNESDAY...SLIDING SOUTHEAST OF THE STATE WEDNESDAY NIGHT...WITH
RETURN SOUTHERLY FLOW WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS IN
THE LEE OF THE ROCKIES. A WEAK LOW PRESSURE TROUGH IS FORECAST TO
MOVE EASTWARD ACROSS THE STATE THURSDAY...BUT WITHOUT MUCH FORCING
FROM ALOFT...THUS DID NOT INTRODUCE CHANCES OF SHOWERS OR
THUNDERSTORMS THURSDAY.
MODEL SOLUTIONS DIVERGE FROM THURSDAY AND BEYOND...AND USED THE MORE
CONSISTENT EUROPEAN MODEL. ON FRIDAY A LARGE UPPER LEVEL LOW
PRESSURE SYSTEM POSITIONED OVER MUCH OF NORTHERN CANADA SWINGS A
SHORTWAVE ACROSS SOUTH CENTRAL CANADA AND NORTHERN NORTH DAKOTA
FRIDAY. KEPT SLIGHT CHANCE OF THUNDERSTORM MENTION AS PER PREVIOUS
FORECAST PACKAGE. THE WEEKEND AND INTO MONDAY KEPT DRY...AS EUROPEAN
MODEL INDICATES ZONAL FLOW ALOFT SATURDAY...THEN A BUILDING RIDGE
OVER THE WESTERN US/ROCKIES WITH A DRY NORTHWESTERLY FLOW SUNDAY AND
MONDAY.
TEMPERATURES DURING THE EXTENDED PERIOD ARE FORECAST TO REMAIN NEAR
OF SLIGHTLY BELOW AVERAGE FOR MID AUGUST.
&&
.AVIATION...A LOW PRESSURE TROUGH EXTENDED FROM A LOW IN NORTHERN
SASKATCHEWAN TO ANOTHER LOW OVER THE BLACK HILLS AREA TO EASTERN
COLORADO. A MID-LEVEL CAP WAS KEEPING CONVECTION FROM OCCURRING.
EXPECT THAT AS THE TROUGH MOVES EASTWARD INTO WESTERN NORTH DAKOTA
LATER THIS AFTERNOON/EVENING...AND AS THE MID-LEVEL CAP WEAKENS
TOWARDS SUNSET OR AROUND 00Z-03Z...WILL SEE SCATTERED
THUNDERSTORMS OVER KISN/KDIK AND BECOME MORE NUMEROUS AFTER 03Z.
THIS ACTIVITY TO SPREAD EAST ACROSS THE STATE TONIGHT TO KMOT/KBIS
AROUND 06Z AND TO KJMS AROUND 09-12Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TM...SHORT TERM
JV...LONG TERM/AVIATION
Hazardous weather outlook, Aug 15, 8:14 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.
CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.
TM
In the hours before
Local storm report, Aug 15, 9:11 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 2 NW BEULAH 47.28N 101.81W
08/15/2011 M1.00 INCH MERCER ND CO-OP OBSERVER
SLIGHTLY LARGER THAN QUARTER SIZED HAIL. ESTIMATED WIND
SPEEDS OF 75-80 MPH.
&&
TMLocal storm report, Aug 15, 1:19 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 13 W HAZELTON 46.48N 100.55W
08/14/2011 M1.90 INCH EMMONS ND MESONET
ALSO PENNY SIZED HAIL
&&
JVININGLocal storm report, Aug 15, 2:55 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HAIL 11 W KEENE 47.94N 103.17W
08/15/2011 M0.88 INCH MCKENZIE ND CO-OP OBSERVER
ARB OBSERVER REPORTED PENNY TO NICKEL SIZE HAIL.
0420 AM HAIL HALLIDAY 47.35N 102.34W
08/15/2011 M0.88 INCH DUNN ND CO-OP OBSERVER
0426 AM HAIL 4 WSW DAKOTA WATERS REC 47.47N 101.87W
08/15/2011 M0.88 INCH MERCER ND COCORAHS
COCORAHS OBSERVER REPORTED DIME TO NICKEL SIZE HAIL.
0456 AM TSTM WND GST 2 ESE HAZEN 47.28N 101.58W
08/15/2011 M64.00 MPH MERCER ND AWOS
MEASURED WIND GUST AT THE HAZEN AIRPORT.
0456 AM TSTM WND GST 3 E HAZEN 47.29N 101.56W
08/15/2011 E60.00 MPH MERCER ND TRAINED SPOTTER
60 MPH GUST WITH PEA SIZED HAIL OBSERVED...
0500 AM HAIL 2 NW BEULAH 47.28N 101.81W
08/15/2011 M1.00 INCH MERCER ND CO-OP OBSERVER
SLIGHTLY LARGER THAN QUARTER SIZED HAIL. ESTIMATED WIND
SPEEDS OF 75-80 MPH.
&&
JTAEGERSpecial weather statement, Aug 15, 2:55 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT MON AUG 15 2011
NDZ018-019-152300-
DUNN-MERCER-
355 PM MDT MON AUG 15 2011
...SPECIAL WEATHER STATEMENT...
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL DUNN COUNTY...MOVING EAST AT 25
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANNING... HIRSCHVILLE... MARSHALL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
TM
Event by event
12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Dunn
- When
- August 15, 3:05 PM MST to 3:15 PM MST
- Where
- Dunn County, 2.35 mi W of Emerson
- Measured
- 1.75 in hail
- Property damage
- $35,000
- Crop damage
- $75,000
- Reported by
- Public
- Coordinates
- 47.180, -102.700
The large hail resulted in broken windows and damage to a vehicle.
Thunderstorm Wind, Stark
- When
- August 15, 3:45 PM MST to 3:52 PM MST
- Where
- Stark County, 0.47 mi W of Taylor
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.900, -102.430
Strong winds were reported.
Hail, Slope
- When
- August 15, 3:55 PM MST to 4:15 PM MST
- Where
- Slope County, 15.91 mi SE of Amidon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -103.080
Hail, Stark
- When
- August 15, 3:57 PM MST to 4:10 PM MST
- Where
- Stark County, 5.53 mi N of Richardton
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.960, -102.320
Thunderstorm Wind, Adams
- When
- August 15, 4:25 PM MST to 4:33 PM MST
- Where
- Adams County, 4.72 mi NE of Reeder
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.160, -102.870
Strong winds were reported.
Hail, Morton
- When
- August 15, 6:00 PM CST to 6:08 PM CST
- Where
- Morton County, 7.6 mi N of Glen Ullin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.930, -101.830
Thunderstorm Wind, Hettinger
- When
- August 15, 5:05 PM MST to 5:10 PM MST
- Where
- Hettinger County, 10.29 mi SW of Regent
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.320, -102.710
Pea size hail accompanied the strong winds.
Hail, Bowman
- When
- August 15, 5:52 PM MST to 5:58 PM MST
- Where
- Bowman County, 0.48 mi W of Buffalo Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -103.240
Hail, Bowman
- When
- August 15, 5:58 PM MST to 6:06 PM MST
- Where
- Bowman County, 1.18 mi NE of Buffalo Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -103.210
Hail, Bowman
- When
- August 15, 6:15 PM MST to 6:21 PM MST
- Where
- Bowman County, 0.48 mi W of Scranton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.150, -103.140
Hail, Grant
- When
- August 15, 6:25 PM MST to 6:31 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -101.950
Thunderstorm Wind, Morton
- When
- August 15, 7:44 PM CST to 7:49 PM CST
- Where
- Morton County, Mandan Muni Arpt
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.770, -100.900
Heavy Rain, Burleigh
- When
- August 15, 7:45 PM CST to 8:45 PM CST
- Where
- Burleigh County, 0.84 mi NW of Bismarck
- Reported by
- NWS Employee
- Coordinates
- 46.810, -100.780
Heavy rain measuring 2.9 inches fell in one hour.
Thunderstorm Wind, Burleigh
- When
- August 15, 7:53 PM CST to 7:58 PM CST
- Where
- Burleigh County, 0.84 mi NW of Bismarck
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 46.810, -100.780
Hail, Grant
- When
- August 15, 7:05 PM MST to 7:10 PM MST
- Where
- Grant County, 8.51 mi SSE of Leith
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -101.590
Hail, Burleigh
- When
- August 15, 8:10 PM CST to 8:16 PM CST
- Where
- Burleigh County, 5.55 mi N of Bismarck
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.880, -100.780
Thunderstorm Wind, Burleigh
- When
- August 15, 8:10 PM CST to 8:20 PM CST
- Where
- Burleigh County, (Bis)bismarck Muni A
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.780, -100.750
Hail, Burleigh
- When
- August 15, 8:15 PM CST to 8:20 PM CST
- Where
- Burleigh County, 7.23 mi N of Bismarck
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.904, -100.757
Flash Flood, Burleigh
- When
- August 15, 8:20 PM CST to August 16, 12:45 AM CST
- Where
- Burleigh County, 8.81 mi SW of Baldwin to 8.21 mi WSW of (Bis)bismarck Muni A
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 46.926, -100.878
Flooded roads were reported throughout Bismarck with water as much as two feet deep on streets. Water was running over curbs and through yards. Ditches in rural north Bismarck were full to overflowing and threatening homes. Two to three inches of rain fell on Bismarck. Rain at the airport measured 2.48 inches.
Thunderstorm Wind, Burleigh
- When
- August 15, 8:30 PM CST to 8:35 PM CST
- Where
- Burleigh County, 2.01 mi WSW of Ft Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.810, -100.640
Heavy rain accompanied the strong winds.
Hail, Burleigh
- When
- August 15, 8:50 PM CST to 8:55 PM CST
- Where
- Burleigh County, 6.24 mi N of Arena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.220, -100.160
Thunderstorm Wind, Adams
- When
- August 15, 9:15 PM MST to 9:20 PM MST
- Where
- Adams County, 0.48 mi W of Hettinger
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.000, -102.640
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 15, 2011$500,000 · 1 event
- Hail in Wyoming, August 15, 2011$310,000 · 1.5 in hail · 4 events
- Wildfire in Idaho, August 15 to 18, 2011$200,000 · 1 event
- Flash Flooding in North Dakota, August 15, 2011$150,000 · 3 events
- Lightning Strike in Delaware, August 15, 2011$75,000 · 1 event
- Lightning Strike in Florida, August 15, 20115 injured · 1 event
- Lightning Strikes in Florida, August 15 to 16, 20113 injured · 3 events
- Flood in Ohio, August 15, 2011$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 15, 2011$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Montana, August 15, 20111.75 in hail · 3 events
- Wildfire in Texas, August 15 to 18, 20113 events
- Hail and Damaging Winds in South Dakota, August 15, 201153 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332596, 332597, 332599, 332600, 332601, 332605, 332602, 332603, 332604, 332608, 332611, 332615, 332591, 332617, 332613, 332620, 332621, 332622, 332594, 332623, 332624, 332626.